Georgia, 2015Damaging Winds in Georgia, July 21 to 23, 2015
July 21 to 23, 2015 · NWS FFC · 8 events in 8 counties and zones
Once again Georgia found itself stuck under persistent northwesterly upper-level flow for several days. A series of short waves combined with strong daytime heating to produce isolated to scattered severe thunderstorms each day, mainly in the afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $86,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Once again Georgia found itself stuck under persistent northwesterly upper-level flow for several days. A series of short waves combined with strong daytime heating to produce isolated to scattered severe thunderstorms each day, mainly in the afternoon and evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 21, 6:35 AM EST, 5 hours 40 minutes earlier.
Area forecast discussion, Jul 21, 6:35 AM EST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
735 AM EDT TUE JUL 21 2015
.SHORT TERM /TODAY THROUGH WEDNESDAY/...
THE UPPER RIDGE OVER THE TX/LA REGION WILL GRADUALLY SLIDE WESTWARD
DURING THE SHORT TERM AS A TROUGH DEEPENS INTO THE GREAT LAKES AREA.
THIS WILL PUT THE FORECAST AREA INTO A MORE NORTHWEST FLOW ALOFT
ESPECIALLY BY WEDNESDAY. EXPECTING DIURNAL THUNDERSTORMS AGAIN THIS
AFTERNOON BUT WITH LITTLE TO FOCUS THEM. THE SURFACE BOUNDARY
CURRENTLY IN THE OH VALLEY REGION SHOULD DRIFT INTO NORTH GA ON
WEDNESDAY AS HEIGHTS FALL ALOFT. NOT SURE AT THIS TIME HOW FAR INTO
THE FORECAST AREA THIS BOUNDARY WILL GET. MODELS INDICATE THERE MAY
BE A SHORT WAVE ON THIS BOUNDARY THAT COULD AFFECT US
WEDNESDAY...AND SPC HAS INCLUDED A PORTION OF THE AREA IN A MARGINAL
RISK. FOR NOW...CHANCE POPS LOOK OKAY FOR TODAY AND AGAIN WEDNESDAY
AREA WIDE. SOME STORMS MAY LINGER INTO THE OVERNIGHT HOURS TONIGHT.
EXPECTING CONTINUED HOT WEATHER TODAY. HAVE ISSUED A HEAT ADVISORY
GENERALLY ALONG AND SOUTH OF A LINE FROM LA GRANGE TO MONTICELLO TO
WARRENTON. THERE MAY BE MORE CLOUDINESS AND MORE CONVECTION ON
WEDNESDAY...SO HAVE FORECAST THE MAX TEMPERATURES A FEW DEGREES
LOWER IN MOST AREAS. WILL LET NEXT SHIFTS TAKE A LOOK AT ANY
POSSIBILITY OF A HEAT ADVISORY FOR WEDNESDAY.
41
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
GFS AND THE EUROPEAN MODELS ARE FAIRLY CONSISTENT STARTING THE LONG
TERM WITH WNW UPPER LEVEL FLOW AND A NEARLY STATIONARY FRONT ACROSS
THE N TO CENTRAL GA AREA. THE FRONT SEEMS TO MEANDER ACROSS THE AREA
THROUGH THE LONG TERM AS THE UPPER FLOW BECOMES MORE NNW FRIDAY AND
THROUGH THE WEEKEND. THE UPPER FLOW COULD BE FAIRLY ACTIVE WITH SHORT
WAVE ACTIVITY UNTIL IT BECOMES MORE NORTHERLY BY THE WEEKEND.
THE GFS AND EUROPEAN START TO DIFFER BY SUNDAY WITH THE GFS NOSING IN
MORE OF AN UPPER RIDGE FOR N GA AND THE EUROPEAN MORE OF AN EASTERN
SEABOARD TROUGH AND THIS CONTINUES THROUGH MONDAY.
GENERALLY EXPECT MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS EACH DAY. THIS PATTERN WILL HELP LOWER DAYTIME
HIGHS AND ASSOCIATED HEAT INDEX VALUES TOWARD WEEKS END.
FORECAST TEMPERATURES ARE RUNNING NEAR TO A FEW DEGREES ABOVE
NORMAL DURING THE LONG TERM PERIOD.
BDL
&&
.AVIATION...
12Z UPDATE...
DIURNAL CUMULUS AND AFTERNOON AND EVENING THUNDERSTORMS EXPECTED
AGAIN TODAY. SHOULD BE VFR OUTSIDE OF STORMS. WINDS WILL REMAIN
ON THE WEST SIDE WITH SOME GUSTS TO AROUND 15KT THIS AFTERNOON.
//ATL CONFIDENCE...12Z UPDATE...
HIGH CONFIDENCE ALL ELEMENTS.
41
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 96 74 95 73 / 40 30 40 30
ATLANTA 93 75 92 74 / 40 30 40 40
BLAIRSVILLE 87 66 86 66 / 40 30 50 30
CARTERSVILLE 93 72 91 72 / 40 30 40 40
COLUMBUS 97 77 96 76 / 40 30 40 40
GAINESVILLE 92 74 92 73 / 40 30 40 30
MACON 99 75 97 74 / 40 30 40 40
ROME 96 73 93 72 / 40 30 40 40
PEACHTREE CITY 94 73 92 73 / 40 30 40 40
VIDALIA 98 77 97 76 / 40 30 50 40
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM EDT THIS EVENING
FOR THE FOLLOWING ZONES: BALDWIN...BIBB...BLECKLEY...
CHATTAHOOCHEE...CRAWFORD...CRISP...DODGE...DOOLY...EMANUEL...
GLASCOCK...HANCOCK...HARRIS...HOUSTON...JASPER...JEFFERSON...
JOHNSON...JONES...LAMAR...LAURENS...MACON...MARION...
MERIWETHER...MONROE...MONTGOMERY...MUSCOGEE...PEACH...PIKE...
PULASKI...PUTNAM...SCHLEY...STEWART...SUMTER...TALBOT...TAYLOR...
TELFAIR...TOOMBS...TREUTLEN...TROUP...TWIGGS...UPSON...WARREN...
WASHINGTON...WEBSTER...WHEELER...WILCOX...WILKINSON.
&&
SHORT TERM...41
LONG TERM....BDL
AVIATION...41
Hazardous weather outlook, Jul 21, 3:45 AM EST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
445 AM EDT TUE JUL 21 2015
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-221000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
445 AM EDT TUE JUL 21 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND
CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT...
HEAT ADVISORY IN EFFECT FOR MUCH OF CENTRAL GEORGIA THIS AFTERNOON.
ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
INTO THE EVENING.
WEATHER HAZARDS EXPECTED...
MAX HEAT INDICES OF 103 TO 109 CAN BE EXPECTED. REFER TO THE
HEAT ADVISORY /ATLNPWFFC/ FOR MORE INFORMATION.
GUSTY WINDS...FREQUENT LIGHTNING AND BRIEF HEAVY RAINFALL...CAN BE
EXPECTED WITH ANY STRONG THUNDERSTORMS. ISOLATED STORMS COULD
PRODUCE DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
HEAT INDICES OF 105 OR GREATER WILL BE POSSIBLE OVER PORTIONS OF
CENTRAL GEORGIA ON WEDNESDAY.
ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE DURING THE AFTERNOON AND
EVENING HOURS MOST EVERY DAY. GUSTY WINDS...FREQUENT LIGHTNING AND
BRIEF HEAVY RAINFALL WILL BE THE MAIN HAZARDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Special weather statement, Jul 21, 11:50 AM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1250 PM EDT TUE JUL 21 2015
GAZ083-084-093-095>097-105-107-211730-
TWIGGS GA-BLECKLEY GA-WILKINSON GA-MACON GA-LAURENS GA-HOUSTON GA-
DOOLY GA-PULASKI GA-
1250 PM EDT TUE JUL 21 2015
...SIGNIFICANT WEATHER ADVISORY FOR TWIGGS...BLECKLEY...WILKINSON...
MACON...LAURENS...HOUSTON...DOOLY AND PULASKI COUNTIES UNTIL 130 PM
EDT...
AT 1248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM MONTROSE TO NEAR
DOOLING...AND MOVING EAST AT 20 MPH.
HAZARD...WINDS UP TO 40 MPH...PEA SIZED HAIL AND FREQUENT
LIGHTNING.
IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
NOT BE USED UNLESS IN AN EMERGENCY.
SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
DUBLIN...PERRY...COCHRAN...HAWKINSVILLE...OGLETHORPE...UNADILLA...
MONTEZUMA...EAST DUBLIN...DUDLEY...BYROMVILLE...PINEHURST...
DANVILLE...MONTROSE...LILLY...ALLENTOWN...DOOLING...FOUNTAINVILLE...
GROVANIA...THE OCMULGEE PUBLIC FISHING AREA AND ROYAL.
LAT...LON 3228 8418 3269 8316 3262 8270 3244 8316
3245 8318 3241 8323 3210 8396
TIME...MOT...LOC 1648Z 270DEG 15KT 3258 8316 3226 8396Thunderstorm Wind, Laurens
- When
- July 21, 12:15 PM EST to 12:25 PM EST
- Where
- Laurens County, 2.95 mi SSW of Whipples Crossing to 1.08 mi SW of Manning
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 32.484, -83.077
The Laurens County 911 Center reported several trees blown down across the county.
Thunderstorm Wind, Douglas
- When
- July 21, 2:15 PM EST to 2:25 PM EST
- Where
- Douglas County, 2.6 mi SE of Winston to 1.17 mi NNW of Midway
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 33.706, -84.785
The Douglas County 911 Center and the Douglasville Police Department reported trees and power lines blown down in the Douglasville area. Trees were reported down along I-20 between Post Road and Highway 5 and on Knollwood Circle. Power lines were reported down at Fairburn Road and Durelee Lane.
Thunderstorm Wind, White
- When
- July 21, 3:30 PM EST to 3:40 PM EST
- Where
- White County, 3.89 mi N of Cleveland White Arpt to 1.63 mi ENE of Lynch
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.775, -83.742
The White County Emergency Manager reported a tree blown down along Highway 75 near the Top of Georgia Airstream Park and a large branch blown down in the 3300 block of Highway 255 north.
Thunderstorm Wind, Cherokee
- When
- July 21, 4:30 PM EST to 5:00 PM EST
- Where
- Cherokee County, 1.05 mi W of North Canton to 0.31 mi N of Lathemtown
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 34.248, -84.498
The Cherokee County Emergency Manager and numerous members of the public reported a large number of trees blown down across Cherokee County. The hardest hit area was in and around the Orange Shoals subdivision, but damage was reported from North Etowah Drive in Canton to Trenton Lane in Lathemtown.
Thunderstorm Wind, Murray
- When
- July 22, 4:20 PM EST to 4:30 PM EST
- Where
- Murray County, 1.07 mi SW of Chatsworth to 0.63 mi E of Oran
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- 911 Call Center
- Coordinates
- 34.761, -84.785
The Murray County 911 Center reported several trees blown down in the Chatsworth area including on Highway 411 north and south and on Highway 52 Alternate.
Thunderstorm Wind, Gilmer
- When
- July 22, 4:55 PM EST to 5:05 PM EST
- Where
- Gilmer County, 2.14 mi W of Kiker to 0.5 mi ENE of Ollie
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- 911 Call Center
- Coordinates
- 34.664, -84.537
The Gilmer County 911 Center reported several trees blown down across the county.
Thunderstorm Wind, Fulton
- When
- July 23, 1:18 PM EST to 1:25 PM EST
- Where
- Fulton County, 2.92 mi WNW of Atlanta
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 33.779, -84.450
An Atlanta area news station reported a tree blown down on Margaret Place.
Thunderstorm Wind, Wilkinson
- When
- July 23, 4:40 PM EST to 4:50 PM EST
- Where
- Wilkinson County, 5.62 mi S of Irwinton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 32.740, -83.155
The Wilkinson County 911 Center reported trees blown down along Highway 441 at Highway 96.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Kansas, July 21, 2015$300,000 · 8 events
- Damaging Winds and Lightning Strike in Florida, July 21 to 25, 2015$41,000 · 55 kt wind · 26 events
- Damaging Winds in New York, July 21, 2015$80,000 · 55 kt wind · 4 events
- Hail and Damaging Winds in North Carolina, July 21, 2015$50,000 · 1 in hail · 8 events
- Flood and Damaging Winds in Florida, July 21, 20153 injured · $10,000 · 50 kt wind · 7 events
- Tornado and Damaging Wind in Colorado, July 21, 2015EF1 · 2 events
- Damaging Winds in North Carolina, July 21, 2015$19,000 · 50 kt wind · 8 events
- Lightning Strike in New Jersey, July 21, 20152 injured · 1 event
- Damaging Wind in Connecticut, July 21, 20152 injured · 50 kt wind · 1 event
- Damaging Winds and Lightning Strike in North Carolina, July 21, 2015$3,000 · 50 kt wind · 15 events
- Damaging Winds in South Carolina, July 21, 201561 kt wind · 13 events
- Damaging Wind in Texas, July 21, 2015$15,000 · 61 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 594545, 594546, 594549, 594556, 594541, 594542, 594543, 594544.